Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 71, NWS Wilmington, OH

May 9, 2003Hocking County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 9, 2003, 4:43 PM EDT for Hocking County, Ohio. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2003, 4:43 PM EDT (20:43 UTC)
Expired
May 9, 2003, 5:45 PM EDT
In force
62 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Hocking County, OH

The radar

The Cincinnati radar (KILN), 125 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 452 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1208 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
452 m²/s²
0-3 km storm-relative helicity
486 m²/s²
Significant tornado parameter
3.9
Supercell composite
19.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

182 
WUUS51 KILN 092043
SVRILN
OHC073-092145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
442 PM EDT FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOCKING COUNTY IN OHIO...

* UNTIL 545 PM EDT...

* AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES NORTHWEST OF LOGAN...OR ABOUT 8 MILES
  SOUTH OF LANCASTER...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ENTERPRISE..
  LOGAN...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 3954 8215 3946 8217 3947 8227 3939 8229
          3956 8269 3956 8262 3960 8261 3960 8249
          3965 8248 3964 8238 3959 8237 3959 8227

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 4:29 PM EDT, 14 minutes earlier.

Area forecast discussion, May 9, 4:29 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION...CORRECTED HEADLINES
NATIONAL WEATHER SERVICE WILMINGTON OH
429 PM EDT FRI MAY 9 2003

WARM FRNT NOW EXTNDG ACRS NORTHERN FCST AREA WITH JUICY AIR SOUTH OF
BNDRY.  DEWPTS ACRS MUCH OF FCST AREA NOW ABV 70F.  ATMOSPHERE THIS
AFTN LOADED WITH INSTABILITY AS SBCAPES TICKLING 4000 J/KG NEAR
CVG.  TSTMS HAVE DVLPD RAPIDLY ALONG MOISTURE BNDRY AND S/WV IN
SOUTHERN IN AND NRN KY...AND QUICKLY BECOME SVR.  ALSO HAVE GOTTEN
SOME TSTM DVLPMNT JUST SOUTH AND WEST OF CMH ALONG REMNANTS OF MRNG
OUTFLOW BNDRY.  THESE LIKELY TO BE PULSE SVR WITH TORRENTIAL
RAINFALL.

VERY ACTIVE WX PATTERN FOR REGION OVER THE NEXT 42 HRS OR SO WITH
MULTIPLES CONCERNS/CHANCES FOR SVR WX AND FLOODING RAINS.  MOISTURE
RICH AIR SOUTH OF WRM FRNT BRINGING OH VALLEY FIRST 70+ DEWPTS THIS
YR.  THIS COMBINED WITH THE HIGH INSTABILITY HAS HELPED TO KICK OFF
THE TSTMS NOW BEGINNING TO AFFECT OUR SW COUNTIES.  TS WATCH COVERS
THIS ACTIVITY ACRS SOUTHERN 1/2 FCST AREA THRU 01Z...WITH ACTIVITY
LIKELY TO WEAKEN A BIT AFTER DARK.

NEXT CONCERN COMES IN FORM OF ANOTHER OVERNIGHT MCS SLATED TO AFFECT
FCST AREA BTWN 06-18Z SAT.  S/WV WILL TRACK OUT OF SOUTHERN PLAINS
INTO REGION LATE TONIGHT WITH BOTH GFS/ETA INDCG HIGH QPF VALUES AND
PWATS ABV 1.5 IN.  GFS QPF AMTS DO APPEAR TO HAVE SOME CONVECTIVE
FEEDBACK...BUT THE TIMING AND LOCATION OF HEAVIEST RAIN LOOKS
REASONABLE.  WITH MUCH OF OUR NORTHERN 1/2 FCST AREA HAVING GOTTEN
WORKED OVER PRETTY GOOD WITH THIS MRNGS RAIN...AND ANY TSTMS THAT
DVLP LATE THIS AFTN OR THIS EVNG WILL CONTRIBUTE FURTHER TO FLOODING
THREAT...HAVE DECIDED TO ISSUE FFA FOR WESTERN 1/2 FCST AREA AND
CNTRL OH THRU ERLY SAT AFTN.  POTENTIAL FOR WIDESPREAD 1-2 IN
RAINFALL WITH LOCALLY HIGHER AMTS IN FFA AREA.

SHOULD GET A BIT OF A BREAK ACRS FCST AREA LATE SAT AFTN INTO SAT
EVNG.  STRONG S/WV MOVNG OUT OF FOUR CORNERS REGION THIS AFTN WILL
EJECT INTO CNTRL PLAINS SAT AND QUICKLY TRACK INTO WESTERN GRT LKS
BY 06Z SUN.  UPR LO HELPING TO SPIN UP AN INTENSE SFC LO IN GRT LKS
SAT NIGHT...WITH COLD FRNT TRACKING INTO REGION AFTER MIDNITE.  60
KT 850 LLJ COMBINED WITH STRONG UPR JET AND GOOD MID AND UPR LVL
DIFFLUENCE SUGGESTING GOOD CHC FOR SVR STORMS LATE SAT NIGHT/ERLY
SUN MORN.  GFS/ETA DIVERGE SLIGHTLY ON TIMING OF FRNTL PASSAGE...BUT
SHOULD SEE FRNT EAST OF FCST AREA BY 15Z SUN.  REMAINDER OF SUN
SHOULD BE DRY AS DRY SLOT WORKS ACRS FCST AREA.  HAVE RETAINED WINDY
MENTION FOR ENTIRE FCST AREA WITH 25-30 MPH WINDS POSSIBLE.
WRAPAROUND MOISTURE WILL BUILD INTO REGION SUN NIGHT...SETTING UP
COOL CLOUDY PATTERN FOR FIRST PART OF WORK WEEK.

TEMPS...WENT NEAR MAV GUID TONIGHT...THEN ABV FOR SAT/SAT NIGHT.
ANY CLEARING ON SAT AFTN WILL ALLOW TEMPS TO SKYROCKET IN HUMID
ATMOSPHERE.

EXTENDED...UPR LO MOVNG SLOWLY ACRS GRT LKS WILL TAKE ITS TIME MOVNG
EAST.  COOLER AND MUCH LESS ACTIVE WX FOR MUCH OF WEEK.  FOLLOWED
MORE PROGRESSIVE ECMWF SOLN WHICH MOVES UPR LO OUT OF GRT LKS BY
ERLY WED AND BRINGS WARMER TEMPS BACK INTO REGION FOR LATE WEEK.
CUTOFF LO MOVNG INTO OH/TN VALLEYS THURS SUGGESTED BY 00Z GFS LOOKS
A BIT ODD AND HAVE SCALED AWAY FROM ITS SOLN.

.ILN....SEVERE THUNDERSTORM WATCH THROUGH 9 PM EDT FOR NORTHERN
KENTUCKY...SOUTHEAST INDIANA...AND SOUTHWEST AND SOUTH CENTRAL OHIO.

FLOOD WATCH FROM 2 AM EDT SATURDAY THROUGH 2 PM EDT SATURDAY FOR ALL
BUT KENTUCKY COUNTIES SOUTH OF CVG METRO AND SOUTH CENTRAL OHIO.

RYAN
Hazardous weather outlook, May 9, 4:10 AM EDT, 12 hours 33 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ034-035-042>046-051>056-
060>065-070>074-077>082-088-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
410 AM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. WARM AND HUMID AIR
ASSOCIATED WITH A WARM FRONT WILL PUSH NORTH OF THE OHIO RIVER THIS
MORNING...THEN INTO THE SOUTHERN GREAT LAKES BY THE AFTERNOON HOURS.
THE PRIMARY SEVERE WEATHER THREAT EARLY THIS MORNING NORTH OF THE
OHIO RIVER WILL BE LARGE HAIL.  DAYTIME HEATING...COUPLED WITH UPPER
LEVEL ENERGY...WILL ALLOW THUNDERSTORMS TO REDEVELOP LATE THIS
AFTERNOON AND EVENING.  THE PRIMARY SEVERE WEATHER THREAT LATE THIS
AFTERNOON AND EVENING WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WARM...MOIST AIR...ALONG WITH A WEATHER DISTURBANCE...WILL GENERATE
THUNDERSTORMS DURING THE MORNING AND EARLY AFTERNOON HOURS ACROSS
THE REGION ON SATURDAY.  SOME OF THESE THUNDERSTORMS MAY BE SEVERE.
A STRONG COLD FRONT IS FORECAST TO MOVE THROUGH THE REGION SUNDAY
MORNING.  THERE WILL LIKELY BE A LINE OF SHOWERS AND THUNDERSTORMS
AHEAD OF THE FRONT...WHICH COULD CONTAIN SEVERE THUNDERSTORMS.
WINDY CONDITIONS ARE FORECAST BEHIND THE FRONT ON SUNDAY...LASTING
INTO MONDAY.  THESE WINDS MAY BE STRONG ENOUGH TO WARRANT EITHER
WIND ADVISORIES OR WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, May 9, 11:09 AM EDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1109 AM EDT FRI MAY 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 AM    COLDWATER                 OH   WIND DAMAGE
05/09/03   MERCER                         2 TREES AND A COUPLE POWER
                                          POLES DOWN

0717 AM    MENDON                    OH   FLOOD
05/09/03   MERCER                         ST MARYS RIVER OUT OF
                                          BANKS

0709 AM    MENDON                    OH   FLOOD
05/09/03   MERCER                         ST MARYS RIVER OUT OF
                                          BANKS

0840 AM    DELAWARE                  OH   FLOOD
05/09/03   DELAWARE                       NUMEROUS ROADS FLOODED,
                                          COUNTYWIDE.

0814 AM    NEAR RICHWOOD             OH   FLOOD
05/09/03   UNION                          NUMEROUS STREETS CLOSED
                                          AND SEVERAL ROAD CLOSURES.

0814 AM    KENTON                    OH   FLOOD
05/09/03   HARDIN                         NUMEROUS ROADS FLOODED.

0819 AM    KENTON                    OH   FLOOD
05/09/03   HARDIN                         NUMEROUS ROADS FLOODED.

0830 AM    CRIDERSVILLE              OHIO   FLOOD
05/09/03   AUGLAIZE                       SEVERAL ROADS FLOODED.

 TIPTON

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 4:46 AM EDTSevere Thunderstorm WarningILNAuglaize, Mercer29 min
May 9, 5:16 AM EDTSevere Thunderstorm WarningILNHardin59 min
May 9, 6:17 AM EDTSevere Thunderstorm WarningILNMiami28 min
May 9, 6:33 AM EDTSevere Thunderstorm WarningILNChampaign27 min
May 9, 4:16 PM EDTSevere Thunderstorm WarningILNFairfield59 min
May 9, 4:57 PM EDTSevere Thunderstorm WarningILNMadison, Pickaway63 min
May 9, 5:47 PM EDTSevere Thunderstorm WarningILNFairfield43 min
May 9, 6:04 PM EDTSevere Thunderstorm WarningILNHocking56 min
May 9, 6:27 PM EDTFlash Flood WarningILNHocking63 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.